There have been times when I've had Botox and it did not "take" so I went back the following week to have more injected. At times I've gone several times in the same month. Is it possible that this has caused more wrinkles in some way?
Can Botox Cause Wrinkles if I Get Too Many Injections?
Doctor Answers 6
BOTOX Cosmetic does not cause wrinkles, though it may appear that it does
BOTOX Cosmetic does not cause wrinkles, though it may appear that it does. This is because BOTOX Cosmetic works by blocking the signal that results in muscle contraction. If a given muscle or area of muscle cannot contract due to the signal being blocked, adjacent muscles or adjacent areas of the injected muscle may try to compensate and work harder to accomplish what the muscle did before it was injected with BOTOX Cosmetic. This compensation may make it appear as if BOTOX Cosmetic "caused" wrinkles, though in actuality it does not.
The other issue to consider is that wrinkles that remain after the BOTOX Cosmetic takes effect may appear more obvious to you than they did before BOTOX Cosmetic was injected. This is because of the contrast between those wrinkles and the smoother areas where BOTOX Cosmetic was injected.
One needs to understand that BOTOX Cosmetic will not remove any wrinkles or lines that are already etched in the skin. For these, one needs to consider other treatment alternative such as skin resurfacing procedures (e.g., laser, chemical peels, dermabrasion) and/or injectable filler materials (e.g., Juvederm, Restylane).
It is important to communicate your goals before you receive an injection of BOTOX Cosmetic. Many patients want a natural look which allows you to still move those facial muscles without looking "frozen." Communicating with your physician is of paramount importance to obtaining a result with which you will be happy.
Have a question? Ask a doctor
It would be unusual for Botox to cause more wrinkles...
It would be unusual for Botox to cause more wrinkles.
Botox works by blocking the nerve signals for the muscle and thus preventing the muscle of contracting. It help to smooth out wrinkles because the action of the muscles causes the wrinkles and by blocking this action, the wrinkles are improved. In theory, Botox should not increase wrinkles.
One word of caution:
Be sure to disclose any Botox injections you have had to the person performing the injections. Large doses of Botox, generally more than are used in cosmetic treatments have been associated with problems. If you are going back for multiple doses in a very short period of time, this may result in a complication.
Can botox cause wrinkles if frequently injected
You should not be requiring botox on such a regular basis unless your injector is under or mis-dosing you. That said, the Botox would be rare to cause more wrinkles if injected by experienced and highly trained hands (e.g. dermatologist or plastic surgeon).
You might also like...
Botox and Wrinkles
Botox Cosmetic does not cause wrinkles. However, over injection can lead to other issues. Under treatment may not make the results apparent. For that reason, it is wise to only use an experienced and expert injector.
Botox does not cause wrinkles
If the Botox that you have had injected did not "take" there could be a couple issues.
- The practitioner injecting may not have used enough units.
- The person injecting may not have done so correctly (into the right area of the muscle or too shallow/deep).
The amount of units you require as a patient should remain pretty consistent over time so it may warrant more investigation with a different practitioner.
Finally, Botox does not cause wrinkles. It relaxes the facial muscles that cause wrinkles, so you would be no worse off if your Botox does not "take" than you would have been if you had not had Botox.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.